Ambiguous medical notations are one of the most common and preventable causes of medication errors (Grissinger & Kelly, 2005). Drug names, dosage units, and directions for use should be written clearly to minimize confusion. The Institute for Safe Medication Practices (ISMP) and the Food and Drug Administration recommend that error-prone abbreviations are considered whenever medical information is communicated (Institute for Medical Safety, 2012). Medication errors result in thousand of adverse drug events, deaths, and preventable reactions every year (Grissinger & Kelly, 2005). Healthcare personnel, IMSP, the pharmaceutical industry, and The Food and Drug Administration (FDA) are some of the groups responsible for determining how these medication errors occur and designing strategies to reduce these errors (Institute for Medical Safety, 2012).
ISMP is a nonprofit organization made up of nurses, pharmacist, and physicians. IMSP was founded in 1944 and are dedicated in educating and increasing awareness of medication error prevention and safety measures (About ISMP, 2012). They base their non-punitive initiatives on five key areas: analysis, communication, cooperation, education, and knowledge (About ISMP, 2012). The IMSP get their data by healthcare professionals reporting so that they can assist in learning and understanding the causes of the error and everything is confidential (About ISMP, 2012)
The objective of the ISMP is to help the healthcare providers clarify any order that is not clearly legible or obvious especially with error-prone abbreviations, dose designations, and making sure that orders with abbreviations are clarified and written out completely, and verbal orders are read back, repeated if misunderstood, and spelled out (About ISMP, 2012). Also to hold webinar educational programs and medication safety issues. They offer tool kits for healthcare facilities to get the word out like posters, videos, patient brochures, books, and other drug safety tools. IMSP will conduct risk assessments on-site risk of medication safety in healthcare facilities and respond to sentinel events (About ISMP, 2012). IMSP Propose Strategies or Recommendations Suggest for the Acute Care Setting Here are some strategies that healthcare facilities can employ to help eliminate the use of dangerous abbreviations.
One is encouraging all healthcare professionals to avoid using medication error-prone abbreviations in all electronic and written communication (National Patient Safety Agency (NPSA), 2010). Another is identifying and promoting Physician Champions who will not only support accreditation-related activities but also advocate for full compliance. Healthcare facilities can assist in providing educational seminars and webinars to update all healthcare professionals and staff at the beginning of their employment period.
Another way is for healthcare management and safety personnel to use advertised posters, create laminated cards with error-prone medication abbreviations, and dosage classifications throughout the acute care facility. The healthcare professionals should have these items at their disposal and distributed out at the beginning of employment (National Patient Safety Agency (NPSA), 2010). Lastly, making sure that the healthcare personnel avoids the use of medication abbreviations on CPOEs, labels generated from the system and bins, drug storage, and shelves. All the while making sure that the facility and personnel are adhering to guidelines, charts, and protocols (National Patient Safety Agency (NPSA), 2010).
“About ISMP.” (2012). Institute for Safe Medication Practices. Retrieved from http://www.ismp.org/about/default.asp Grissinger, M., & Kelly, K. (2005). Reducing the risk of medication errors in women. Journal Of Women’s Health (15409996), 14(1), 61-67. doi:10.1089/jwh.2005.14.61 Institute for Medical Safety. (2012). Acute Care. “Medical Safety Alert!”. Retrieved from www.imsp.com National Patient Safety Agency (NPSA). (2010) Rapid response report NPSA/2010/RRR009: reducing harm from omitted and delayed medicines in hospital. Retrieved from www.nrls.npsa.nhs.uk/resources/type/alerts/?entryid45=66720